Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 127, NWS Nashville, TN

May 15, 20104 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2010, 3:46 PM CDT for 4 counties in Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2010, 3:46 PM CDT (20:46 UTC)
Expired
May 15, 2010, 4:15 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:42 PM CDT, 4 minutes earlier.

Area forecast discussion, May 15, 3:42 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT SAT MAY 15 2010

.DISCUSSION...
SCT STRONG TO SVR STORMS ONGOING ACROSS THE MID STATE THIS
AFTERNOON. BOUNDARY IS JUST NORTH OF THE ACTIVITY AND SHOULD
CONTINUE TO MOVE SLOWLY NORTHWARD AS A WARM FRONT.

THE WEAK UPPER RIDGE THAT HAS BEEN IN PLACE WILL BEGIN TO WEAKEN
TONIGHT. ADDITIONALLY...A STRONG UPPER WAVE WILL MOVE OUR WAY AND
SPREAD A MORE WIDESPREAD VERSION OF SHOWERS AND TSTMS BACK ACROSS
THE AREA LATE TONIGHT AND INTO SUNDAY. GENERAL QPF AMOUNTS OF 1 TO
2 INCHES IS EXPECTED FROM MIDNIGHT TONIGHT THROUGH 7 PM ON MONDAY.
LOCAL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE IN SOME LOCATIONS
AS WELL. THUS...GIVEN THE PREVIOUS CONDITIONS...WE HAVE ISSUED A FLASH
FLOOD WATCH FOR TONIGHT AND RUN IT THROUGH 7 PM ON SUNDAY. THE
WATCH INCLUDES OUR NORTHWESTERN TWO THIRDS OF THE CWA. IT LOOKS
LIKE THE HEAVIEST RAIN WILL OCCUR ACROSS THAT AREA. ALSO...THAT IS
THE AREA THAT HAS RECEIVED THE MOST RAINFALL OVER THE LAST DAY OR
SO.

AS FOR THE SVR WX THREAT...CURRENT THINKING IS THAT THE THREAT WILL
GENERALLY BE FOR THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.
850 AND MID LEVEL JETS DO NOT LOOK STRONG ENOUGH TO SUSTAIN A SVR
OVERNIGHT THREAT.

STILL LOOKING AT THE MAIN FROPA TAKING PLACE DURING THE DAY ON
MONDAY. MUCH OF THE DEEPER MOISTURE WILL OUTRUN THE COLD FRONT SO
SEE NO NEED TO EXTEND THE FLOOD WATCH BEYOND SUNDAY EVENING ATTM.
WE ARE CURRENTLY NOT OUTLOOKED FOR ANY SVR POTENTIAL FOR SUN OR MON.

THROUGH THE EXTENDED...SLIGHTLY COOLER AIR TO MOVE IN BEHIND THE
FRONT ALONG WITH PARTLY CLOUDY SKIES AND TEMPS JUST BELOW SEASONAL
LEVELS. A WEAK SYSTEM MAY SPREAD A FEW SHOWERS AND TSTMS BACK ACROSS
THE AREA AS WE REACH NEXT WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      66  77  64  78 /  80  90  60  40
CLARKSVILLE    66  77  63  76 /  90  90  60  40
CROSSVILLE     63  75  62  75 /  60  90  70  70
COLUMBIA       67  78  66  80 /  80  90  60  40
LAWRENCEBURG   68  79  66  81 /  80  90  50  40
WAVERLY        67  78  64  78 /  90  90  60  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TNZ005>011-022>034-
056>060-062-093-094.

&&

21
Hazardous weather outlook, May 15, 5:16 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT SAT MAY 15 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT...WHICH STRETCHED ACROSS THE MID STATE EARLY TODAY
...WILL MOVE NORTHWARD AS A WARM FRONT DURING THE AFTERNOON. THIS
WILL LEAVE MIDDLE TENNESSEE IN A WARM AND UNSTABLE AIR MASS...WITH
THE LIKELIHOOD FOR MORE THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...AND
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALIZED FLOODING MAY DEVELOP WHERE RAINFALL IS HEAVIEST...
ESPECIALLY IF IT FALLS WHERE THE HEAVY RAINS FELL ON FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE MID STATE
SUNDAY...WITH SCATTERED THUNDERSTORMS DEVELOPING...ESPECIALLY
DURING THE AFTERNOON. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD PROBLEMS. A
COLD FRONT WILL SWEEP INTO THE MID STATE SUNDAY NIGHT AND BRING
EVEN MORE THUNDERSTORMS. LOCALIZED FLOOD PROBLEMS MAY...ONCE AGAIN...
DEVELOP. HOWEVER...THE RAINFALL IS FORECAST TO FINALLY TAPER OFF
FROM THE WEST ON MONDAY AS THE COLD FRONT PUSHES EAST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 15, 12:16 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     4 S FRANKLIN            35.87N 86.84W
05/14/2010                   WILLIAMSON         TN   NWS EMPLOYEE

            TREES SNAPPED IN HALF.

&&

21
Special weather statement, May 15, 12:57 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CDT SAT MAY 15 2010

TNZ057>060-151845-
HICKMAN-LEWIS-MAURY-WILLIAMSON-
1257 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...MAURY AND
WILLIAMSON COUNTIES...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOHENWALD...MOVING NORTHEAST AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

JLM
Local storm report, May 15, 2:17 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     5 N COLUMBIA            35.69N 87.05W
05/15/2010  E58 MPH          MAURY              TN   PUBLIC

            58 MPH WIND GUST REPORTED JUST NORTH OF COLUMBIA.

&&

JLM
Local storm report, May 15, 3:10 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             ERIN                    36.32N 87.70W
05/15/2010  E0.75 INCH       HOUSTON            TN   LAW ENFORCEMENT

&&

21
Local storm report, May 15, 3:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 E MCMINNVILLE         35.69N 85.72W
05/15/2010  E1.00 INCH       WARREN             TN   LAW ENFORCEMENT

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:43 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White32 min
May 15, 12:52 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford23 min
May 15, 1:19 PM CDTTornado WarningOHXBedford, Rutherford26 min
May 15, 1:25 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Williamson35 min
May 15, 2:00 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White30 min
May 15, 2:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys27 min
May 15, 2:07 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson23 min
May 15, 2:36 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys24 min
May 15, 2:47 PM CDTFlash Flood WatchOHXBenton, Cheatham, Clay, Davidson, Dickson, Fentress and 22 more28 hr
May 15, 2:52 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
May 15, 3:21 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White24 min
May 15, 3:39 PM CDTFlash Flood WarningOHXWarren2 hr
May 15, 3:43 PM CDTFlash Flood WarningOHXFentress, Overton, Pickett2 hr
May 15, 5:00 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith12 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.